Over the last three days, emergency physicians at Providence have seen a sharp increase in the number people coming into the hospital with fentanyl overdoses, and officials want to add their voices to those in law enforcement who have been alerting the public to the dangers of fentanyl.
In just seven hours today, Providence Medford Medical Center emergency physicians saw six cases. One resulted in a patient death.
“Even in small doses, fentanyl can be deadly. And, it is nearly impossible to tell whether other drugs may have been laced with fentanyl,” said Dr. Tamara Stewart, emergency physician at Providence Medford. Synthetic opioids like fentanyl are the most common drugs involved in overdose deaths.
Signs of an opioid overdose include:
- Small, constricted “pinpoint” pupils
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold or clammy skin
- Discolored skin – especially lips and nails
What to do if you think someone may be overdosing
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose – you could save a life.
- Call 911 immediately
- Administer naloxone or Narcan, if available. Narcan is a medicine that rapidly reverses an opioid overdose. Anyone can get Narcan from a pharmacist.
- Try to keep the person awake and responsive
- Lay the person on their side to prevent choking
- Stay with the person until emergency assistance arrives